From Dallas, Texas, USA:
I take Glucophage and Prandin, and during the day, the Prandin seems to lower my blood sugar (I only take it at meals when I eat extra carbs), but, at night the Prandin almost seems to cause the blood sugars to be even more elevated in the morning (120-150 mg/dl [6.7-8.3 mmol/L], almost always). I have actually increased the evening dosage over the past few days with worse results. I even had a value greater than 170 mg/dl [9.4 mmol/L] one morning. I think that I may be having a low blood sugar response and then extra sugar release by my liver during the night when it is so high. When I omit the Prandin, the sugars seem to be closer to the 120-135 mg/dl [6.8-7.5 mmol/L] mark in the morning, but I know that they should be lower than that ideally. Short of insulin, what else can I take with the Glucophage to lower morning sugars? I do eat late (about 8:30 pm or so) and I would prefer to continue to do so. My hemoglobin A1c's are in the 6-7% range.
You are to be congratulated on your understanding of your diabetes and how well it's working so far. It is very common for people to see normal day time blood sugars and high blood sugars in the morning. This is typically caused by the inability of our body to make enough insulin to turn down the sugar that comes from the liver when we are in a fasting state. I would suggest you take a few days and check your blood sugar before going to bed, at 3 am and then the morning to see what kind of range you're having and what effect your supper Prandin [repaglinide] dose is having.
Are you dipping low or are you just gradually shifting up to a higher blood sugar by morning? If it's the latter, Glucophage [metformin] is the best tool to deal with this, and then long acting insulin is added at bedtime when Glucophage can no longer handle the job alone.
You might discuss with your physician about timing of the Glucophage. Some people shift some of the doses to supper and bedtime to attack this morning problem. This would not be helpful until you know just what's happening with your blood sugar in the night.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.